Alert archive / Maine / High Wind Watches in 2012
High Wind Watch 1, NWS Caribou, ME
NWS Caribou, ME issued this high wind watch at Mar 7, 2012, 4:52 AM EST for Hancock County, Washington County, Maine. It took effect at Mar 8, 2012, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 7, 2012, 4:52 AM EST (09:52 UTC)
- In effect from
- Mar 8, 2012, 1:00 PM EST
- Expired
- Mar 7, 2012, 3:08 PM EST
- In force
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 9.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2912 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
633 WWUS71 KCAR 070952 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 452 AM EST WED MAR 7 2012 MEZ029-030-071800- /O.NEW.KCAR.HW.A.0001.120308T1800Z-120309T0200Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 452 AM EST WED MAR 7 2012 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING. * WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH POSSIBLE. * TIMING...THURSDAY AFTERNOON THROUGH THURSDAY EVENING. * IMPACTS...MODERATE IMPACT. WINDS WILL CAUSE DOWNED TREES AND BRANCHES TO SNAP WITH NUMEROUS POWER OUTAGES POSSIBLE. BLOWN DOWN DEBRIS MAY BLOCK SOME ROADWAYS. MINOR STRUCTURAL DAMAGE TO BUILDINGS IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ HEWITT
2 follow-up statements
538 WWUS71 KCAR 071751 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 1251 PM EST WED MAR 7 2012 MEZ029-030-080200- /O.CON.KCAR.HW.A.0001.120308T1800Z-120309T0200Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 1251 PM EST WED MAR 7 2012 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH POSSIBLE...MAINLY ALONG THE COAST. * TIMING...THURSDAY AFTERNOON THROUGH THURSDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ FOSTER
265 WWUS71 KCAR 072008 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 308 PM EST WED MAR 7 2012 MEZ029-030-081000- /O.UPG.KCAR.HW.A.0001.120308T1800Z-120309T0200Z/ /O.NEW.KCAR.WI.Y.0007.120308T1700Z-120309T0500Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 308 PM EST WED MAR 7 2012 ...WIND ADVISORY IN EFFECT FROM NOON THURSDAY TO MIDNIGHT EST THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON THURSDAY TO MIDNIGHT EST THURSDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * TIMING...THURSDAY AFTERNOON THROUGH THURSDAY EVENING. * IMPACTS...WINDS MAY CAUSE MINOR DAMAGE TO TREES AND BLOW AROUND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOW DOWN. SCATTERED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SECURE LOOSE OBJECTS. BE CAUTIOUS IF DRIVING A HIGH PROFILE VEHICLE. IN CASE OF POWER OUTAGES, MAKE SURE FLASHLIGHTS HAVE WORKING BATTERIES. && $$ FOSTER
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this high wind watch went out at Mar 7, 4:02 AM EST, 50 minutes earlier.
Area forecast discussion, Mar 7, 4:02 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
402 AM EST WED MAR 7 2012
.SYNOPSIS...
A WARM FRONT WILL MOVE ACROSS THE REGION TODAY. A COLD FRONT WILL
CROSS THE STATE TONIGHT AND EARLY FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG HIGH PRESSURE IS CURRENTLY MOVING OFF THE EAST COAST. A
WARM FRONT WILL MOVE NORTHWARD IN THE RETURN FLOW BEHIND THE HIGH.
EXPECT SOME VERY LIGHT PRECIPITATION IN THE NORTH AS THIS WARM
FRONT MOVES THROUGH. HAVE USED A BLEND OF THE NAM12...GFS40 AND
SREF FOR POPS. FOR QPF WILL BLEND THE NAM12 AND GFS40. HAVE MADE
SOME MINOR ADJUSTMENT OF QPF. WILL USE THE SNOW FROM THICKNESS
TOOL TO GENERATE SNOW GRIDS THEN ADJUST BY LOWERING 20 PERCENT.
FOR TEMPERATURE AND DEW POINT HAVE INITIALIZED GRIDS WITH THE GMOS
THEN ADJUSTED MAXIMUM AND MINIMUM TEMPERATURE FOR GREATER RANGE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THE WARMUP WILL CONTINUE THROUGH THURSDAY AND THEN A COOLDOWN IS
EXPECTED BY FRIDAY.
TEMPERATURES WILL STARTING OUT MILD THURSDAY MORNING AND WILL
CONTINUE TO RISE INTO THE AFTERNOON AS SSW WINDS TAKE OVER.
DECIDED TO BOOST TEMPERATURES UP A CATEGORY ESPECIALLY ACROSS THE
CENTRAL HIGHLANDS AND DOWNEAST AS SOME SUNSHINE WILL LEAD TO
READINGS HITTING INTO THE 50S. THE LAST FEW RUNS OF THE ECMWF
SUPPORT A SLOWER PROGRESSION OF THE COLD FRONT UNTIL LATER
THURSDAY INTO THURSDAY NIGHT. THIS IS SUPPORTED BY THE GFS
ENSEMBLE. THE 00Z RUNS OF THE NAM AND GFS STILL SHOW A FASTER
PROGRESSION W/BRINGING THE FRONT ACROSS THE REGION BY EARLY
THURSDAY EVENING. USING THE LATEST SATL WV IMAGERY AND THE UA
SHOWING THE FRONT ALIGNING W/THE UPPER FLOW, THIS WOULD LEAD CREDENCE
FOR A SLOWER MOVEMENT AND THE POTENTIAL FOR A WEAK AREA OF LOW
PRESSURE OF THE FRONT. THEREFORE, THE DECISION WAS TO SLOW THE
TIMING OF THE FRONT AND HOLD BACK THE RAINFALL A FEW HRS. USED A
BLEND OF THE SREF AND HPC FOR QPF FOR THURSDAY WHICH IS HIGHER
THAN THE DAYCREW/S ASSESSMENT(BY AT LEAST .10-.20") GIVEN GOOD
UPPER JET DYNAMICS AND SURGE OF HIGHER PWS AHEAD OF THE FRONT.
ANOTHER CONCERN IS THE HIGH WIND POTENTIAL ACROSS THE DOWNEAST AND
ESPECIALLY THE COAST. MDL SOUNDINGS FROM THE NAM AND GFS POINT TO
AN INCREASE IN INSTABILITY(850-700MB) THURSDAY AFTERNOON INTO THE
EVENING. A STRONG 925-850MBS JET OF 60-65 KTS IS POISED TO SET UP
OVER THE DOWNEAST REGION. SW WINDS ALIGN OUT AHEAD OF THE FRONT
FROM 18-02Z TIMEFRAME FROM THE SFC THROUGH 850MBS AND INCREASE
W/HEIGHT. WARMING IN THE LLVLS AND A MID LEVEL DRY PUNCH COULD
VERY WELL ALLOW FOR THE WINDS TO MIX DOWN. SO, A HIGH WIND WATCH
HAS BEEN POSTED FOR THURSDAY AFTERNOON INTO THURSDAY EVENING FOR
THE COAST. CONFIDENCE IS <50% FOR THE INTERIOR DOWNEAST ATTM.
DAYCREW WILL NEED TO ASSESS THIS FURTHER.
THE COLD FRONT IS SLATED TO MOVE ACROSS THE REGION LATER THURSDAY
NIGHT AS UPPER TROF PUSHES EAST. THIS WILL AID IN MOVING THE FRONT
ALONG. BEHIND THE FRONT, CAA ARRIVES W/ANOTHER COOLDOWN EXPECTED
FRIDAY. LEFTOVER RAINSHOWERS WILL CHANGE OVER TO SNOW SHOWERS
ESPECIALLY ACROSS NORTHERN AND WESTERN AREAS LATER THURSDAY NIGHT
INTO FRIDAY MORNING. NOT EXPECTING MUCH IN THE WAY OF SNOW
ACCUMULATION. TWEAKED THURSDAY NIGHT/S MINS AND FRIDAY/S MAXES UP
A FEW DEGREES GIVEN THE LAG IN THE COLDER CANADIAN.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE COOLDOWN IS EXPECTED TO BE SHORT LIVED AND ANOTHER WARMUP IS
EXPECTED BY EARLY NEXT WEEK. TEMPERATURES FOR SATURDAY WILL BE
NEAR OR JUST BELOW NORMAL AS THAT COLDER CANADIAN SETTLES INTO THE
REGION.
A RETURN FLOW AROUND THE DEPARTING HIGH PRES PUSHING OFF THE NEW
ENGLAND COAST WILL LEAD TO TEMPERATURES CLIMBING ABOVE NORMAL BY
THE 2ND WEEK OF MARCH. GMOS WAS LOADED TO INITIALIZE THE DATABASE
AND THEN BLENDED THE ECMWF AS IT HAS BEEN CONSISTENT IN SHOWING
THIS WARMING TREND. THEREFORE, DAYTIME MAXES WERE RAISED A FEW
DEGREES STARTING MONDAY ON INTO TUESDAY W/A FRONTAL SYSTEM SHOWN
BY THE BOTH THE GFS AND ECMWF TO AFFECT THE STATE BY LATE MONDAY
INTO TUESDAY. PUSHED BACK THE GMOS POPS BELOW 15% FOR SUNDAY AND
STAYED NEAR THE GMOS FOR MONDAY INTO TUESDAY W/CHC VALUES FOR CONTINUITY.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT VFR CONDITIONS NEXT 24 HOURS.
SHORT TERM: MVFR SETTING UP ACROSS THE NORTHERN TAF SITES ON
THURSDAY W/BRIEF PERIODS OF IFR IN CIGS. MVFR TO POSSIBLE IFR
ARRIVES FOR KBGR AND KBHB BY LATER THURSDAY INTO THURSDAY EVENING
AS THE COLD FRONT APCHS FROM THE W. LLWS COULD BE AN ISSUE INTO
THURSDAY EVENING. VFR TO RETURN FOR KBGR/KBHB BY FRIDAY W/MVFR
HOLDING ON THE NORTHERN TERMINALS. VFR LOOKS TO BE IN ORDER FOR
THE WEEKEND.
&&
.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND
GRIDS. FOR WAVES: VERY LONG SOUTHERLY FETCH EXTENDING FROM THE
GULF OF MAINE SOUTHWARD WILL DEVELOP TODAY AND CONTINUE THROUGH
THE NEXT 24 HOURS. HAVE INITIALIZED THE WAVE GRIDS WITH SWAN/NAM.
WILL INCREASE WAVE HEIGHTS 1 FOOT AFTER 0600Z. CURRENT TIMING OF
SCA STILL LOOKS GOOD AND WILL NOT MAKE ANY CHANGES.
SHORT TERM: THERE IS CONCERN FOR WINDS HITTING GALE FORCE
ESPECIALLY FOR THE GUSTS LATER THURSDAY INTO THURSDAY NIGHT GIVEN
THE LLVL JET OF 60 KTS MOVING OVER THE WATERS. ATTM, DECIDED TO
CARRY GUSTS TO 40 KTS OVER THE WATERS FOR THURSDAY AFTERNOON INTO
THURSDAY EVENING. DAYCREW MAY NEED TO ISSUE A GALE WATCH IF THE
LATER RUNS CONTINUE TO SHOW THIS TREND. A BLEND OF THE NAM12 AND
GFS40 WAS USED FOR THE SUSTAINED WINDS. MANUALLY ADJUSTED THE
GMOS GUSTS UPWARD TO ACCOUNT FOR THE STRONGER WINDS TO MIX DOWN.
DAYCREW/S WAVE HEIGHTS BUILDING TO 9-11 FT BY THURSDAY EVENING
LOOKED GOOD AND FOLLOWED SUIT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MEZ029-030.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST
FRIDAY FOR ANZ050>052.
&&
NEAR TERM...MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...MIGNONE
MARINE...MIGNONE/HEWITTHazardous weather outlook, Mar 7, 2:44 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 244 AM EST WED MAR 7 2012 MEZ001>006-010-011-015>017-031-032-080745- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 244 AM EST WED MAR 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ029-030-080745- COASTAL HANCOCK-COASTAL WASHINGTON- 244 AM EST WED MAR 7 2012 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-080745- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 244 AM EST WED MAR 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIGNONE
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:06 PM EST | Gale Warning | CAR | 39 hr | |
| Mar 7, 3:08 PM EST | Wind Advisory | CAR | Hancock, Washington | 36 hr |
Nearby
High Wind Watches in Maine, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.